Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 103, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 16, 2017, 6:46 PM EDT for Fountain County, Montgomery County, Parke County, Indiana. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 6:46 PM EDT (22:46 UTC)
- Expired
- Jun 16, 2017, 7:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Montgomery County, IN, Parke County, IN
The radar
The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:05 PM EDT | TSTM WND DMG | Kingman, IN | SEVERAL TREE LIMBS DOWN IN KINGMAN AREA. SIZE WAS NOT KNOWN AT THE TIME. RELAYED VIA SHERIFF'S DEPARTMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -167 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
816
WUUS53 KIND 162246
SVRIND
INC045-107-121-162330-
/O.NEW.KIND.SV.W.0103.170616T2246Z-170616T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
646 PM EDT FRI JUN 16 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Fountain County in west central Indiana...
Northwestern Parke County in west central Indiana...
Southwestern Montgomery County in west central Indiana...
* Until 730 PM EDT.
* At 646 PM EDT, a severe thunderstorm was located 8 miles southwest
of Veedersburg, or 16 miles southeast of Danville, moving east at
20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Veedersburg, Waynetown, Hillsboro, Kingman, Wallace, Alamo, Yeddo,
Shades State Park and Lodi.
This includes Interstate 74 between mile markers 23 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4010 8741 4012 8697 3991 8698 3991 8741
3993 8741 3993 8742
TIME...MOT...LOC 2246Z 269DEG 15KT 4001 8736
HAIL...1.50IN
WIND...60MPH
$$
AW/JN3 follow-up statements
737
WWUS53 KIND 162301
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
701 PM EDT FRI JUN 16 2017
INC045-107-121-162330-
/O.CON.KIND.SV.W.0103.000000T0000Z-170616T2330Z/
Fountain IN-Parke IN-Montgomery IN-
701 PM EDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN FOUNTAIN...NORTH CENTRAL PARKE AND SOUTHWESTERN
MONTGOMERY COUNTIES...
At 701 PM EDT, a severe thunderstorm was located 8 miles south of
Veedersburg, or 20 miles southeast of Danville, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kingman, Wallace, Alamo, Shades State Park and Yeddo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4007 8736 4007 8705 3991 8701 3991 8735
3993 8736
TIME...MOT...LOC 2301Z 281DEG 14KT 3999 8728
HAIL...1.00IN
WIND...60MPH
$$
AW/JN335
WWUS53 KIND 162318
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
718 PM EDT FRI JUN 16 2017
INC107-162328-
/O.CAN.KIND.SV.W.0103.000000T0000Z-170616T2330Z/
Montgomery IN-
718 PM EDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4007 8736 4006 8713 3991 8713 3991 8735
3993 8736
TIME...MOT...LOC 2318Z 290DEG 10KT 3995 8727
$$
INC045-121-162330-
/O.CON.KIND.SV.W.0103.000000T0000Z-170616T2330Z/
Fountain IN-Parke IN-
718 PM EDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN FOUNTAIN AND NORTH CENTRAL PARKE COUNTIES...
At 718 PM EDT, a severe thunderstorm was located 8 miles northeast of
Newport, or 20 miles west of Crawfordsville, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kingman, Wallace and Yeddo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4007 8736 4006 8713 3991 8713 3991 8735
3993 8736
TIME...MOT...LOC 2318Z 290DEG 10KT 3995 8727
HAIL...1.00IN
WIND...60MPH
$$
AW/JN574
WWUS53 KIND 162331
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
731 PM EDT FRI JUN 16 2017
INC045-121-162340-
/O.EXP.KIND.SV.W.0103.000000T0000Z-170616T2330Z/
Fountain IN-Parke IN-
731 PM EDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOUNTAIN AND
NORTH CENTRAL PARKE COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small hail
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 4007 8736 4006 8713 3991 8713 3991 8735
3993 8736
TIME...MOT...LOC 2330Z 269DEG 15KT 3995 8721
$$
AW/JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:27 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 16, 3:27 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 327 PM EDT Fri Jun 16 2017 .UPDATE... Synopsis...Near term and Short Term sections have been updated below. && .SYNOPSIS... Issued at 327 PM EDT Fri Jun 16 2017 High pressure ridge over the southeast U.S. will retreat to the east. Low pressure moving into the central plains will track across the upper midwest and Great lakes over the weekend. A cold front will push across Indiana by Sunday. Dry and slightly cooler weather will occur early next week after the weekend. But warmer weather and a chance of more storms will return by the middle of next week. && .NEAR TERM /Tonight and Saturday/... Issued at 327 PM EDT Fri Jun 16 2017 Radar indicated scattered thunderstorms across the middle Mississippi valley...southern great lakes and and south central Ohio. Models and water vapor satellite indicate a weak upper disturbance will move east across northern Indiana early this evening. Air mass over central Indiana has been capped and nothing has developed in our area so far. The rapid refresh model indicates there could be an isolated thunderstorm over northern and far western sections early this evening...then mostly dry weather will occur overnight with perhaps a slight chance of more storms reaching western sections towards daybreak. Will keep areas from INDY and to the southeast dry overnight with slight chance POPS north and west early this evening and slight chance POPS mainly west again late tonight. On Saturday there will go with chance POPS most areas by afternoon as another weather disturbance moves our way along with a bit more moisture. Lows tonight will be in the upper 60s to near 70 and highs Saturday will be in the middle 80s to around 90 which is close to a MOS blend. && .SHORT TERM / Saturday night through Monday/... Issued at 327 PM EDT Fri Jun 16 2017 Forecast challenges focus on storm chances Saturday night into Sunday as a very warm and unstable airmass will occur ahead of a cold front approaching from the northwest. Models indicate two waves of convection with one moving our way and weakening late Saturday and then a stronger one moving our way Saturday night. Air mass will be quite unstable with MU capes in excess of 2000 J/KG and models hint at a possible MCS Saturday night. Will go with likely POPS over northern sections and high chance POPS elsewhere Saturday night. Sunday could be wet as well as a cold front moves through our way. Will go with likely POPS south and chance POPS elsewhere Sunday with storms ending from the northwest late Sunday. Other than a slight chance of storms south Sunday evening...mostly dry and cooler weather will occur Sunday night and Sunday as high pressure behind the cold front builds east. The blended MOS gives 20 percent POPS far northeast late Monday...but all in all expect dry and cooler weather to the the rule. Stayed close to a MOS blend on temperatures most periods with lows in the lower 70s Saturday night and lower 60s Sunday night. Highs will be in the lower 80s Sunday and upper 70s to near 80 Monday. && .LONG TERM /Monday night through Friday/... Issued at 225 PM EDT Fri Jun 16 2017 Dry weather will start the long term for Monday night in the wake of a frontal passage. Then there will be only small or slight chances for thunderstorms until Wednesday night while broad high pressure is in place from the Plains through the Ohio Valley. From Wednesday night on better chances for thunderstorms will arrive as the upper pattern flattens out and a a couple of surface system approach and move through the area. Temperatures will climb by a degree or two each day, with highs reaching the middle 80s to around 90 by Friday and low Friday morning getting back into the upper 60s to lower 70s. && .AVIATION /Discussion for the 161800Z TAF Issuance/... Issued at 105 PM EDT Fri Jun 16 2017 VFR through the period. High pressure ridge over the southeast U.S. will dominate our weather. A weak upper disturbance may produce an isolated thunderstorm over northern Indiana this afternoon and another disturbance approaching from the west may produce widely scattered thunderstorms most areas later Saturday. Otherwise...expect mainly high thin clouds with a few-sct clouds around 7 thousand feet some areas. will mention VCTS KLAF and KHUF after 15Z Saturday and IND Saturday afternoon. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...JH LONG TERM....CP AVIATION...JH
Hazardous weather outlook, Jun 16, 10:27 AM EDT, 8 hours 19 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 1027 AM EDT Fri Jun 16 2017 INZ021-028>031-035>041-043>046-051-052-060-171430- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-Putnam-Hendricks- Vigo-Clay-Sullivan- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, and Terre Haute 1027 AM EDT Fri Jun 16 2017 This hazardous weather outlook is for northwestern central Indiana. .DAY ONE...Today and Tonight. Outlook: Isolated to scattered thunderstorms are possible. A few could be strong. Hazards: Lightning...torrential rainfall and gusty winds. Timing: Most likely from mid afternoon through the evening. Discussion: Isolated to scattered thunderstorms will develop during the afternoon and evening. Expect very warm and humid conditions again today with heat indices warming into the lower to possibly mid 90s this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: There is a chance of thunderstorms at times through the weekend. Severe storms are most likely Saturday evening and night over the entire area...and across southeast portions of central Indiana on Sunday. Large hail and damaging winds will be the main threats...with storms also producing heavy rainfall and dangerous cloud to ground lightning. Discussion: Very warm, humid and unstable air will interact with numerous upper disturbances and also with a cold front as it moves through the area late Saturday night and Sunday. The result will be scattered to numerous thunderstorms at times into Sunday. Additional daily threats for scattered storms will develop Tuesday through much of the upcoming week. Heat indices on Saturday afternoon will peak in the mid and upper 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Saturday evening into the overnight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ042-047>049-053>057-061>065-067>072-171430- Randolph-Marion-Hancock-Henry-Owen-Morgan-Johnson-Shelby-Rush-Greene- Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Indianapolis, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 1027 AM EDT Fri Jun 16 2017 This hazardous weather outlook is for central and southeastern Indiana. .DAY ONE...Today and Tonight. Outlook: Isolated thunderstorms are possible. Hazards: Lightning...torrential rainfall and gusty winds. Timing: Most likely from mid afternoon through the evening. Discussion: Isolated thunderstorms could develop during the afternoon and evening. Expect very warm and humid conditions again today with heat indices warming into the lower to possibly mid 90s this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: There is a chance of thunderstorms at times through the weekend. Severe storms are most likely Saturday evening and night over the entire area...and across southeast portions of central Indiana on Sunday. Large hail and damaging winds will be the main threats...with storms also producing heavy rainfall and dangerous cloud to ground lightning. Discussion: Very warm, humid and unstable air will interact with numerous upper disturbances and also with a cold front as it moves through the area late Saturday night and Sunday. The result will be scattered to numerous thunderstorms at times into Sunday. Additional daily threats for scattered storms will develop Tuesday through much of the upcoming week. Heat indices on Saturday afternoon will peak in the mid and upper 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Saturday evening into the overnight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 16, 5:44 PM EDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Indianapolis IN 544 PM EDT FRI JUN 16 2017 INZ029-162215- Tippecanoe IN- 544 PM EDT FRI JUN 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TIPPECANOE COUNTY UNTIL 615 PM EDT... At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near Otterbein, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lafayette, West Lafayette and Battle Ground. LAT...LON 4056 8675 4043 8673 4046 8709 4056 8709 TIME...MOT...LOC 2144Z 271DEG 27KT 4055 8707 AW/JN
Special weather statement, Jun 16, 5:45 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Indianapolis IN
545 PM EDT FRI JUN 16 2017
INZ035-043-162215-
Fountain IN-Vermillion IN-
545 PM EDT FRI JUN 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN AND NORTH CENTRAL
VERMILLION COUNTIES UNTIL 615 PM EDT...
At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Covington, or 13 miles southeast of Danville, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Covington, Veedersburg, Hillsboro, Kingman, Perrysville, Mellott,
Wallace and Yeddo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4013 8748 4013 8741 4014 8741 4020 8709
3996 8709 3996 8748
TIME...MOT...LOC 2145Z 270DEG 18KT 4004 8739
AW/JNSpecial weather statement, Jun 16, 6:17 PM EDT, 29 minutes before
Special Weather Statement National Weather Service Indianapolis IN 617 PM EDT FRI JUN 16 2017 INZ029-162245- Tippecanoe IN- 617 PM EDT FRI JUN 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TIPPECANOE COUNTY UNTIL 645 PM EDT... At 617 PM EDT, Doppler radar was tracking a strong thunderstorm over West Lafayette, or near Lafayette, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lafayette, West Lafayette, Battle Ground and Purdue University. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4056 8669 4042 8670 4042 8700 4056 8700 TIME...MOT...LOC 2217Z 267DEG 18KT 4048 8690 AW/JN
Special weather statement, Jun 16, 6:28 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
628 PM EDT FRI JUN 16 2017
INZ035-043-162315-
Fountain IN-Vermillion IN-
628 PM EDT FRI JUN 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN AND NORTHWESTERN
VERMILLION COUNTIES UNTIL 715 PM EDT...
At 627 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Covington, or 13 miles southeast of Danville, moving
east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Covington, Veedersburg, Cayuga, Hillsboro, Kingman, Perrysville,
Mellott, Wallace, Yeddo, Gessie and Lodi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4015 8753 4015 8749 4013 8749 4013 8741
4014 8741 4015 8743 4017 8710 3995 8711
3995 8753
TIME...MOT...LOC 2227Z 267DEG 16KT 4003 8742
AW/JNThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 11:01 PM EDT | River Flood Warning | IND | Bartholomew | 21 hr |
| Jun 16, 5:44 PM EDT | Special Weather Statement | IND | Tippecanoe | 31 min |
| Jun 16, 5:45 PM EDT | Special Weather Statement | IND | Fountain | 30 min |
| Jun 16, 6:17 PM EDT | Special Weather Statement | IND | Tippecanoe | 28 min |
| Jun 16, 6:28 PM EDT | Special Weather Statement | IND | Fountain | 47 min |
| Jun 16, 6:57 PM EDT | Special Weather Statement | IND | Tippecanoe | 33 min |
| Jun 16, 7:30 PM EDT | Special Weather Statement | IND | Parke | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.